Dr. Nicholas recommended that Paul take tamoxifen, which is a chemotherapy that is used for breast cancer. They would start at 120 mg/day and gradually escalate to 240 mg/day, which is about 10 times the amount that is given for breast cancer.
The reason he's recommending this drug is because it doesn't affect platelet and other blood counts. It has been effective with slow-growing tumors, which Paul's seems to be. What it does is get inside the tumor cells and turn off growth on a continuous basis.
It's taken every day as pills. Paul would get 10 weeks of treatment and then they would do an MRI to see if it's helping. The main side effect is a feeling of dizziness and loss of balance. That is dose related, so if he starts feeling dizzy, they just reduce to the dose back to where he didn't feel dizzy. He will need to have an eye exam, which he can get through HMO Illinois, to make sure he doesn't have cataracts. Apparently the tamoxifen could aggravate that. Once that is done, he can start right away.
Dr. Nicholas said he didn't know of any clinical trials that Paul would qualify for with low platelets, but he did give me the name and phone number of someone to contact at Northwestern and also said who to contact at U of I to see if either one of them have a clinical trial that would not require platelets to be over 100,000. I will look into that, but don't really expect there to be anything.
He thinks the previous chemotherapy is the culprit on the platelets. I had gone through my notes and written down the platelet counts for all of the times Paul had CBC's while on the chemotherapy, and when I showed it to Dr. Nicholas he said that Paul's platelets never did recover during the chemotherapy as high as they should have.
I asked about a platelet transfusion and he said they would do that only if it became life threatening - if the platelets got down to 20,000. He said that if Paul's platelets start to go down that low they would do a bone marrow biopsy to find out if he has leukemia or something like that. There's nothing in his blood tests now to indicate that he might have something like that, so it's not anything to worry about.
I also asked about getting thalidomide on a compassionate use basis, and he said he would be willing to try, but it would take several months of paperwork. He would have to petition the institutional review board and it would go back and forth between several committees. The only thalidomide trial in existence right now for brain tumors is for newly diagnosed glioblastomas. He called Dana-Farber, where they have done some work with thalidomide, to see if another patient could get it from them on a compassionate use basis and they said no. I had talked to them when Paul & I were going to Boston, and they were planning another clinical trial, but Dr. Nicholas said it hasn't even been written yet.
The CPT-11 by itself could also cause platelets to go down, so Dr. Nicholas didn't think that would be a good choice. We weren't too thrilled with the possible side effects of it anyway. So it looks like it will probably be tamoxifin, starting as soon as Paul has an eye exam. There's a big waiting list for eye exams at U of C, but the place I go through HMO Illinois usually has been able to get me in pretty quick, so I don't expect it'll take more than a week or so to do that.
A minor problem is that Paul has thrush in his mouth, which Dr. Nicholas described as athlete's foot of the mouth. That's caused by the Decadron. Dr. Nicholas prescribed some medicine, and I guess I'd better go pick it up now.
Continue to: Nov. 22, 1998
Return to: Diary of a Brain Tumor Patient's Wife
Created and maintained by Renette Davis. Send comments to Renette by clicking here.
Created: June 5, 1999
Last updated: July 20, 2010